Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 1, 2020, 3:21 PM MDT for Natrona County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 3:21 PM MDT (21:21 UTC)
- Expired
- Aug 1, 2020, 3:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 145 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2710 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WUUS55 KRIW 012121 SVRRIW WYC025-012145- /O.NEW.KRIW.SV.W.0039.200801T2121Z-200801T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Riverton WY 321 PM MDT Sat Aug 1 2020 The National Weather Service in Riverton has issued a * Severe Thunderstorm Warning for... North central Natrona County in central Wyoming... * Until 345 PM MDT. * At 320 PM MDT, a severe thunderstorm was located 11 miles southeast of Red Wall, which is 28 miles south of Kaycee, moving south at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of north central Natrona County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4346 10687 4348 10663 4302 10643 4297 10679 TIME...MOT...LOC 2120Z 348DEG 26KT 4330 10670 HAIL...1.00IN WIND...<50MPH $$ TL
2 follow-up statements
865 WWUS55 KRIW 012133 SVSRIW Severe Weather Statement National Weather Service Riverton WY 333 PM MDT Sat Aug 1 2020 WYC025-012145- /O.CON.KRIW.SV.W.0039.000000T0000Z-200801T2145Z/ Natrona- 333 PM MDT Sat Aug 1 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR NORTH CENTRAL NATRONA COUNTY... At 333 PM MDT, a severe thunderstorm was located 13 miles north of Goldeneye Reservoir, which is 30 miles northwest of Casper, moving south at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Goldeneye Reservoir around 400 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4339 10686 4342 10660 4302 10643 4297 10679 TIME...MOT...LOC 2133Z 348DEG 26KT 4321 10667 HAIL...1.00IN WIND...<50MPH $$ TL
448
WWUS55 KRIW 012141
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
341 PM MDT Sat Aug 1 2020
WYC025-012151-
/O.EXP.KRIW.SV.W.0039.000000T0000Z-200801T2145Z/
Natrona-
341 PM MDT Sat Aug 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NATRONA COUNTY
WILL EXPIRE AT 345 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Riverton.
LAT...LON 4339 10686 4342 10660 4302 10643 4297 10679
TIME...MOT...LOC 2141Z 348DEG 26KT 4323 10668
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:12 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 1, 2:12 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Riverton WY 212 PM MDT Sat Aug 1 2020 .SHORT TERM...(This evening through Sunday night) Issued at 200 PM MDT Sat Aug 1 2020 Water vapor imagery shows yet another weak wave in the northwest flow pulling across the area this afternoon/early evening. Also there is a hint at some energy pulling east out of Idaho. These weak disturbances combined with peak heating and modest instability will result in another round of afternoon and evening thunderstorms mainly along and east of the Divide. Expect the activity to be tad more widespread than what occurred yesterday, and with some activity over the far west as well. Most of the convection should end between 01Z and 03z, but some activity could linger through about 06Z over the far east. Another weak wave is likely in the northwest flow Sunday, but currently this wave is more subtle than the ones the last couple of days. Expecting slightly less coverage with the activity confined to areas east of the Divide for now. High temperatures look to remain relatively similar as the 700mb southwest to northeast temp gradient remains fairly consistent with near 20C temps over the southwest to around 12C over Johnson County. .LONG TERM...(Monday through Saturday) Issued at 200 PM MDT Sat Aug 1 2020 As mentioned previously, the upper-level ridge axis will slide eastward over the forecast area on Monday as a short-wave trough moves from Washington into Montana. The ridge will also weaken somewhat, with instability developing in the mid levels east of the divide. The NAM has backed off yesterday's solution, and like the GFS, is now keeping the main area of showers and thunderstorms across southern Montana following the surface low. Still expecting isolated to scattered showers and thunderstorms across central and northern WY with this feature though, and increased westerly surface wind across southwest WY. As the surface low moves into the west-central plains late Monday and early Tuesday, higher surface pressure over Alberta will move into Montana and Wyoming, bringing northerly flow to the Bighorn Basin and into central WY. This should serve to reinforce the stationary boundary that has been set up for quite a while along the continental divide. Tuesday afternoon should see drier and windier conditions into southwest WY for elevation fire weather conditions. Tuesday evening will also see isolated to scattered showers and thunderstorms east of the divide with the increased surface moisture. The upper-level ridge axis is expected to set up again from northern Utah to western Montana on Wednesday, continuing the pattern we have become very familiar with. However, Thursday into Friday will see the ridge axis flatten and move to the east much quicker this time as short-wave trough energy moves eastward along the Canada/US border. The result will be increased southwest flow into the forecast area with continued elevated fire weather conditions over SW WY. During the latter part of the week, the best chance for storminess appears to be across northern WY, and temperatures will be near to slightly above normal. This pattern is not favorable for bringing any type of monsoon moisture from the SW US, but at least some showers and thunderstorms are possible each afternoon and early evening. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 200 PM MDT Sat Aug 1 2020 West of the Divide Terminals: KBPI, KJAC, KPNA, and KRKS: Very isolated showers and thunderstorms could impact western Wyoming except the far south through about 00Z which could impact KJAC. VFR conditions are still expected with mainly light winds, except near any shower or thunderstorm. Dry, clear and light winds are expected tonight. Any thunderstorm activity Sunday should be along and east of the Divide and not impact any western terminals. East of the Divide Terminals: KCOD, KCPR, KLND, KRIW, and KWRL: Widely scattered thunderstorms are expected to continue to develop this afternoon over and near the mountains and push southeast into much of the basins. This activity is expected to diminish between 01Z and 03Z, except perhaps some lingering activity over the far east until 04Z or 05Z. All terminals could be impacted by the convection this afternoon and evening. Except for brief MVFR/IFR with convection the main issue will be very gusty winds. Another round of widely scattered afternoon and evening convection is expected Sunday, but the coverage is expected to be more isolated than what occurs today. && .FIRE WEATHER... Issued AT 200 PM MDT Sat Aug 1 2020 This afternoon and evening, widely scattered thunderstorms are expected along and east of the Divide, while very isolated thunderstorms could occur over western Wyoming. The far southwest will remain dry. Another round of thunderstorms are again expected along and east of the Divide on Sunday. Although relative humidity will be near or exceed critical fire weather thresholds in many lower elevations today and Sunday, winds will be light except near any thunderstorms. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Murrell LONG TERM...McDonald AVIATION...Murrell FIRE WEATHER...Murrell
Hazardous weather outlook, Aug 1, 3:36 AM MDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 336 AM MDT Sat Aug 1 2020 WYZ001>020-022>030-021200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 336 AM MDT Sat Aug 1 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated to widely scattered afternoon and evening thunderstorms over the area, except for the southwest which will remain dry. Some storms will produce wind gusts over 30 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday and Monday...Isolated to widely scattered thunderstorms in the afternoon and evening each day. Tuesday through Friday...Isolated thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
In the hours before
Special weather statement, Aug 1, 1:20 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Riverton WY
120 PM MDT Sat Aug 1 2020
WYZ008-009-011-011945-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
120 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON AND EASTERN
BIG HORN COUNTIES UNTIL 145 PM MDT...
At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Powder River Pass, which is 19 miles southwest of
Buffalo, moving southeast at 20 mph.
Half inch hail and locally heavy rainfall along with winds in excess
of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Johnson and eastern Big Horn Counties, including the following
locations... South Fork Campground and Lost Cabin Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4441 10730 4446 10710 4395 10665 4391 10678
4387 10693
TIME...MOT...LOC 1919Z 337DEG 16KT 4411 10694
LipsonSpecial weather statement, Aug 1, 1:50 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
150 PM MDT Sat Aug 1 2020
WYZ008-009-011-012030-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
150 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
230 PM MDT...
At 149 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorm centered 9 miles northwest of Mayoworth, which is 20
miles northwest of Kaycee, moving south at 20 mph.
Half inch hail and locally heavy rainfall along with winds in excess
of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Mayoworth around 210 PM MDT.
Other locations impacted by this storm include Lost Cabin Campground
and Barnum.
This includes Interstate 25 between mile markers 246 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4430 10722 4426 10704 4423 10697 4363 10653
4358 10687
TIME...MOT...LOC 1949Z 349DEG 19KT 4394 10690
LipsonSpecial weather statement, Aug 1, 2:58 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
258 PM MDT Sat Aug 1 2020
WYZ011-020-012145-
Southeast Johnson County-Natrona County Lower Elevations-
258 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA AND SOUTH
CENTRAL JOHNSON COUNTIES UNTIL 345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hole In The Wall, which is 13 miles southwest of Kaycee, moving
southeast at 25 mph.
Pea size hail and wind gusts of 40 to 50 mph will be possible
with this storm.
This storm will remain over mainly rural areas of northeastern
Natrona and south central Johnson Counties.
This includes Interstate 25 between mile markers 215 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 4312 10667 4345 10683 4349 10682 4350 10685
4355 10685 4360 10673 4324 10634
TIME...MOT...LOC 2057Z 335DEG 24KT 4354 10674
LipsonSpecial weather statement, Aug 1, 3:07 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
307 PM MDT Sat Aug 1 2020
WYZ008-012145-
Bighorn Mountains West-
307 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN AND
NORTHEASTERN WASHAKIE COUNTIES UNTIL 345 PM MDT...
At 306 PM MDT, Doppler radar was tracking a thunderstorm near
Cloud Peak, which is 21 miles northeast of Ten Sleep, moving south at
10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This thunderstorm will be near...Meadowlark Lake around 345
PM MDT.
Other locations impacted by this storm include Leigh Creek
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4418 10707 4416 10707 4414 10704 4412 10705
4410 10705 4406 10733 4434 10734 4435 10720
TIME...MOT...LOC 2106Z 354DEG 9KT 4431 10725
LipsonSpecial weather statement, Aug 1, 3:17 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
317 PM MDT Sat Aug 1 2020
WYZ002-003-012145-
Cody Foothills-Absaroka Mountains-
317 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
345 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Meeteetse, moving east at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Park
County, including the following locations... Sunshine Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4416 10875 4399 10884 4399 10892 4395 10891
4394 10890 4395 10889 4394 10887 4392 10887
4392 10890 4408 10934 4425 10926
TIME...MOT...LOC 2116Z 290DEG 16KT 4414 10921
TLThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:20 PM MDT | Special Weather Statement | RIW | Johnson | 25 min |
| Aug 1, 1:50 PM MDT | Special Weather Statement | RIW | Johnson | 40 min |
| Aug 1, 2:28 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 32 min |
| Aug 1, 2:58 PM MDT | Special Weather Statement | RIW | Natrona | 47 min |
| Aug 1, 3:07 PM MDT | Special Weather Statement | RIW | Johnson | 38 min |
| Aug 1, 3:17 PM MDT | Special Weather Statement | RIW | 28 min | |
| Aug 1, 3:45 PM MDT | Special Weather Statement | RIW | Natrona | 30 min |
| Aug 1, 4:01 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 29 min |
| Aug 1, 4:17 PM MDT | Special Weather Statement | RIW | Natrona | 28 min |
| Aug 1, 4:24 PM MDT | Special Weather Statement | RIW | Big Horn | 36 min |
| Aug 1, 4:28 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 27 min |
| Aug 1, 4:54 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Aug 1, 5:10 PM MDT | Special Weather Statement | RIW | Washakie | 50 min |
| Aug 1, 5:21 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 24 min |
| Aug 1, 5:47 PM MDT | Special Weather Statement | RIW | Washakie | 43 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.